Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 3, NWS San Diego, CA

October 13, 20174 counties in California

NWS San Diego, CA issued this red flag warning at Oct 13, 2017, 1:01 PM PDT for 4 counties in California. It took effect at Oct 14, 2017, 10:00 AM PDT. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2017, 1:01 PM PDT (20:01 UTC)
In effect from
Oct 14, 2017, 10:00 AM PDT
Expired
Oct 15, 2017, 12:00 PM PDT
In force
26 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS86 KSGX 132001
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
101 PM PDT Fri Oct 13 2017

...Moderate Santa Ana Winds to Bring Critical Fire Weather
Conditions Saturday Morning Through Sunday Morning to Parts of
Southwest California...

Surface high pressure will develop Saturday over the Great Basin
and combine with mountain waves to produce strong gusty winds
this weekend from the San Bernardino County Mountains southwest
through the Inland Empire and Santa Ana Mountains and into parts
of inland Orange County. The humidities will be very low, and
some locations could have sustained winds of over 25 MPH combined
with humidity below 15 percent for 6 hours or more. Strongest
winds will be through and below passes and canyons. Winds will
diminish by Sunday afternoon, but humidity will remain low 
through Monday.

CAZ248-255-257-554-140900-
/O.UPG.KSGX.FW.A.0002.171014T1700Z-171015T1900Z/
/O.NEW.KSGX.FW.W.0003.171014T1700Z-171015T1900Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-Orange County Inland Areas-
101 PM PDT Fri Oct 13 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM SATURDAY TO NOON PDT
SUNDAY FOR STRONG GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in San Diego has issued a a Red Flag
Warning...which is in effect from 10 AM Saturday to noon PDT
Sunday. The Fire Weather Watch is no longer in effect. 

* LOCATION...San Bernardino County Mountains, Inland Empire, 
  Santa Ana Mountains, Inland Orange County. 

* WIND...Areas of northeast winds 20 to 30 MPH with local gusts 
  to 50 MPH. 

* HUMIDITY...A rapid fall in humidity will occur as the winds
  arrive Saturday morning. Minimum relative humidity of 5 to 10
  percent Saturday and Sunday. Poor recoveries Saturday night.

* TIMING...Winds increasing Saturday morning and continuing at
  times through Sunday morning.

* OUTLOOK...Winds will decrease Sunday afternoon, but very low 
  humidity, below 10 percent at times, will continue through 
  Monday.

* IMPACTS...If fire ignition occurs, there will be the 
  potential for rapid spread of wildfire and extreme fire 
  behavior that would lead to a threat to life and property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and hot weather can 
contribute to extreme fire behavior.

&&

$$

Maxwell
6 follow-up statements
189 
WWUS86 KSGX 140309
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
809 PM PDT Fri Oct 13 2017

...MODERATE SANTA ANA WINDS AND CRITICAL FIRE WEATHER CONDITIONS
SATURDAY MORNING THROUGH SUNDAY MORNING TO PARTS OF SOUTHWEST
CALIFORNIA...

Surface high pressure building over the Great Basin on Saturday
will generate strong gusty Santa Ana winds this weekend. Strongest
winds will surface over the San Bernardino County Mountains, the
Inland Empire, and the Santa Ana Mountains into parts of inland 
Orange County. The humidities will be very low, and some locations
could have sustained winds of over 25 MPH combined with humidity 
below 15 percent for 6 hours or more. Strongest winds will be 
through and below passes and canyons. Winds will diminish by 
Sunday afternoon, but humidity will remain low through Monday.

CAZ248-255-257-554-141200-
/O.CON.KSGX.FW.W.0003.171014T1700Z-171015T1900Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-Orange County Inland Areas-
809 PM PDT Fri Oct 13 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO NOON
PDT SUNDAY FOR STRONG GUSTY WINDS AND LOW HUMIDITY...

* LOCATION...San Bernardino County Mountains, Inland Empire, 
  Santa Ana Mountains, Inland Orange County. 

* WIND...Areas of northeast winds 20 to 30 MPH with local gusts 
  to 50 MPH.

* HUMIDITY...A rapid fall in humidity will occur as the winds 
  arrive Saturday morning. Minimum relative humidity of 5 to 10 
  percent Saturday and Sunday. Poor recoveries Saturday night.

* TIMING...Saturday morning through Sunday morning.

* OUTLOOK...Winds will decrease Sunday afternoon, but very low
  humidity below 10 percent at times will continue through 
  Monday.

* IMPACTS...If fire ignition occurs, there will be the 
  potential for rapid spread of wildfire and extreme fire 
  behavior that would lead to a threat to life and property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and hot weather can
contribute to extreme fire behavior.

&&

$$

Moede
885 
WWUS86 KSGX 141108
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
408 AM PDT Sat Oct 14 2017

...Very low daytime inland humidities and periods of gusty 
northeast winds near the coastal foothills into Sunday...

.High pressure aloft over Southern California will bring a warming
trend through Monday. Surface high pressure over the Great Basin
will bring periods of gusty northeast to east winds near the
coastal foothills and below passes an canyons for this morning
into Sunday morning...mostly 45 mph or less. Lowest daytime
humidities will fall to 5 to 10 percent with poor overnight
recovery near the coastal foothills.

CAZ248-255-257-554-142130-
/O.CON.KSGX.FW.W.0003.171014T1700Z-171015T1900Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-Orange County Inland Areas-
408 AM PDT Sat Oct 14 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
NOON PDT SUNDAY FOR STRONG GUSTY WINDS AND LOW HUMIDITIES...

* LOCATION...The most critical locations near the coastal
  foothills and below passes and canyons. 

* WIND...Areas of northeast to east winds 15 to 25 mph with gusts
  to 35 mph. Strongest gusts to 45 mph in the Inland Empire below
  the Cajon and Banning Passes and near the coastal foothills of
  the Santa Ana Mountains. 

* HUMIDITY...Lowest daytime humidities falling to 5 to 10 percent
  today...and around 5 percent on Sunday...with poor overnight
  recovery near the coastal foothills.

* OUTLOOK...Winds will decrease Sunday afternoon...but very low
  humidities below 10 percent at times will continue through 
  Monday.

* IMPACTS...If fire ignition occurs, there will be the 
  potential for rapid spread of wildfire and extreme fire 
  behavior that would lead to a threat to life and property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and hot weather can
contribute to extreme fire behavior.

&&

$$

17
440 
WWUS86 KSGX 142134
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
234 PM PDT Sat Oct 14 2017

...Critical fire weather conditions through Sunday morning...

.Critical fire weather conditions through Sunday morning could 
result in extreme fire behavior. Santa Ana winds will be gusty
from the northeast up to 45 mph at times near the coastal 
foothills and below passes and canyons. Daytime relative
humidities will be 5 to 10 percent with poor overnight 
recoveries.

CAZ248-255-257-554-150545-
/O.CON.KSGX.FW.W.0003.000000T0000Z-171015T1900Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-Orange County Inland Areas-
234 PM PDT Sat Oct 14 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT SUNDAY FOR
STRONG GUSTY WINDS AND LOW HUMIDITIES...

* LOCATION...The most critical locations near the coastal 
  foothills and below passes and canyons. 

* WIND...Areas of northeast to east winds 15 to 25 mph with 
  gusts to 35 mph. Strongest gusts to 45 mph in the Inland 
  Empire below the Cajon and Banning Passes and near the 
  coastal foothills of the Santa Ana Mountains. 

* HUMIDITY...Lowest humidities 5 to 10 percent...with poor 
  overnight recovery near the coastal foothills.

* OUTLOOK...Winds will decrease Sunday afternoon...but very low
  humidities below 10 percent will continue at times through 
  Monday.

* IMPACTS...If fire ignition occurs, there will be the 
  potential for rapid spread of wildfire and extreme fire 
  behavior that would lead to a threat to life and property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and hot weather can
contribute to extreme fire behavior.

&&

$$

jmb

weather.gov/sandiego
863 
WWUS86 KSGX 150516
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
1016 PM PDT Sat Oct 14 2017

...Critical fire weather conditions through Sunday morning...

.Critical fire weather conditions will continue through Sunday 
morning. Santa Ana winds will be gusty from the northeast, locally 
up to 45 mph near the coastal foothills and below passes and 
canyons. Daytime relative humidities will be 5 to 10 percent with 
poor overnight recoveries.

CAZ248-255-257-554-151330-
/O.CON.KSGX.FW.W.0003.000000T0000Z-171015T1900Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-Orange County Inland Areas-
1016 PM PDT Sat Oct 14 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT SUNDAY FOR
STRONG GUSTY WINDS AND LOW HUMIDITIES...

* LOCATION...The most critical locations near the coastal 
  foothills and below passes and canyons. 

* WIND...Areas of northeast to east winds 15 to 25 mph with 
  gusts to 35 mph. Strongest gusts to 45 mph in the Inland 
  Empire below the Cajon and Banning Passes and near the 
  coastal foothills of the Santa Ana Mountains.

* HUMIDITY...Lowest humidities 5 to 10 percent...with poor 
  overnight recovery near the coastal foothills.

* OUTLOOK...Winds will decrease by Sunday afternoon...but very 
  low humidities below 10 percent will continue at times through 
  Monday.

* IMPACTS...If fire ignition occurs, there will be the 
  potential for rapid spread of wildfire and extreme fire 
  behavior that would lead to a threat to life and property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and hot weather can
contribute to extreme fire behavior.

&&

$$

Maxwell
015 
WWUS86 KSGX 151002
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
302 AM PDT Sun Oct 15 2017

...Critical fire weather conditions through this morning...

.High pressure aloft over Southern California will bring a warming
trend through Monday. Surface high pressure over the Great Basin
will bring periods of gusty northeast to east winds near the
coastal foothills and below passes an canyons for this morning...
mostly 45 mph or less. Lowest daytime humidities will fall to
around 5 percent with poor overnight recovery near the coastal 
foothills.

CAZ248-255-257-554-151900-
/O.CON.KSGX.FW.W.0003.000000T0000Z-171015T1900Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-Orange County Inland Areas-
302 AM PDT Sun Oct 15 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT TODAY FOR
GUSTY WINDS AND LOW HUMIDITIES...

* LOCATION...The most critical locations near the coastal 
  foothills and below passes and canyons. 

* WIND...Areas of northeast to east winds 15 to 25 mph with gusts
  to 35 mph. Strongest gusts to 45 mph in the Inland Empire below
  the Cajon and Banning Passes and near the coastal foothills of 
  the Santa Ana Mountains.

* HUMIDITY...Lowest daytime humidities around 5 percent...with 
  poor overnight recovery near the coastal foothills.

* OUTLOOK...Winds will decrease by Sunday afternoon...but very low
  humidities below 10 percent will continue at times through
  Monday. Another round of weaker and more localized northeast
  winds is expected for late tonight into early Monday.

* IMPACTS...If fire ignition occurs, there will be the 
  potential for rapid spread of wildfire and extreme fire 
  behavior that would lead to a threat to life and property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and hot weather can
contribute to extreme fire behavior.

&&

$$

17
467 
WWUS86 KSGX 151907
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
1207 PM PDT Sun Oct 15 2017

CAZ248-255-257-554-152015-
/O.EXP.KSGX.FW.W.0003.000000T0000Z-171015T1900Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-Orange County Inland Areas-
1207 PM PDT Sun Oct 15 2017

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

Gusty Santa Ana winds have diminished and the red flag warning has
been allowed to expire. However, very low relative humidity and
hot weather will continue through Tuesday way from the immediate
coast and therefore extreme caution should be exercised with
outdoor fires.

$$

jmb

weather.gov/sandiego

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Oct 13, 9:30 AM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 13, 9:30 AM PDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 AM PDT Fri Oct 13 2017

.SYNOPSIS...
Onshore flow and an upper level trough will bring areas of low
clouds west of the mountains this morning, followed by sunny skies
this afternoon. Temperatures will increase and humidity will plummet
this weekend as Santa Ana winds develop mainly over parts of the
Inland Empire and adjacent mountains and inland Orange County. Winds
will weaken Sunday night and Monday, but ridging aloft will result
in continued above normal temperatures through Tuesday. A trough
will approach from the west during the middle to latter part of next
week, lowering temperatures and bringing gusty westerly winds in the
mountains and deserts.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Stratus was slow to burn off in western San Diego County this
morning but had mostly cleared Orange County. Most every location
should be clear by 11 AM as the marine inversion was only about 3
deg C strong, and satellite images showed erosion of the stratus
occurring around 930 AM. It should be slightly warmer in most areas
today as the early morning NKX sounding showed an average of 1-2 deg
C warming between 950 MB and 800 MB, though the later clearing in
western San Diego County may prevent warming there.

We still have the broad trough over the western US with a strong
short wave progged to move through the northern/central Rockies
Saturday. Strong surface high pressure will form over the northern
part of the Great Basin tonight and Saturday, and pressure gradients
of 20+ MB appear likely from northern Nevada to San Diego. Enough
cold air intrusion at 850 MB over the Mojave Desert, combined with
fairly high, around 9-10 deg C, temps at 700 MB, will set up an
inversion near mountain top and a mountain wave of moderate strength
starting late morning Saturday and continuing through Sunday
morning. Local WRF still shows wind gust potential around 50 MPH,
with little or no change in that late morning Saturday through late
morning Sunday period. Minor fluctuations will occur with the
mountain wave, which will result in some places not always having
the stronger winds, and inland Orange County will mostly have the
wind from Saturday evening through Sunday morning. Support for winds
decrease rapidly Sunday midday, with only local moderate wind gusts
midday Sunday through Monday morning. Due to the source of the air
mass, humidity will be very low inland, mostly 5-10 percent, with
lowest values Sunday. Temperatures will increase Saturday and then
more Sunday, with widespread highs in the 90s in the Inland Empire
and some inland valleys of San Diego County and parts of Inland
Orange County. Only a slight decrease in temps will occur
Monday/Tuesday under an upper ridge which will very slowly move east.

By Wednesday, broad troughing will gradually shift south over the
West Coast and result in widespread cooling, onshore flow and a
return of coastal stratus. The models no longer have any sort of
closed low for Wednesday, so precip appears unlikely then. The
trough could deepen later in the week and continue the cooling, with
the possibility of a deep enough marine layer for drizzle.

&&

.AVIATION...
131600Z...Coast/Valleys...Low clouds with bases near 1500 ft MSL and
tops 2000 ft MSL currently cover much of the area in San Diego
County, and portions of Orange County. Only KSAN and KCRQ are
impacted this morning. Clearing to the coast could be delayed until
18Z, with some uncertainty. Low clouds could return to coastal TAF
sites after 06Z Sat, more likely at KSAN and KCRQ than at KSNA.

Mountains and Deserts...Clear with unrestricted VIS through
Saturday. Gusty northeast to east winds expected to produce mdt to
strong up/downdrafts and LLWS over and west of the mtns after 09Z
Sat.

&&

.MARINE...
No hazardous marine weather is expected through Wednesday

&&

.FIRE WEATHER...
Santa Ana winds will be developing Saturday morning and continuing
through Sunday morning. Peak wind gusts look to be in the 30-40 mph
through and below the Cajon Pass, parts of the Inland Empire, the
Santa Ana Mountains and Foothills and inland Orange County. Isolated
wind-prone locales such as Freemont Canyon could see gusts to around
50 mph. Highs will be in the 90s in the Inland Empire, with Sunday
being the hottest day. Humidities will be plummeting with minimum
relative humidities of 5-10 percent forecast Sat-Sun. The locally
gusty winds combined with heat, low humidity, and very dry fuels
will create critical fire weather conditions. A Fire Weather Watch
remains in effect from 10 AM Saturday through noon Sunday for those
areas, and this will likely be upgraded to a Red Flag Warning later
today.

&&

.SKYWARN...
Skywarn activation is not needed.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch from Saturday morning through Sunday morning
     for Orange County Inland Areas-San Bernardino County
     Mountains-Including The Mountain Top And Front Country
     Ranger Districts Of The San Bernardino National Forest-San
     Bernardino and Riverside County Valleys  -The Inland Empire-
     Santa Ana Mountains-Including The Trabuco Ranger District
     of the Cleveland National Forest.

PZ...NONE.
&&

PUBLIC/FIRE WEATHER...Maxwell
AVIATION/MARINE...PG

Nearby

Red Flag Warnings in California, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.